Medication for low blood pressure not necessary
DEAR DR. ROACH: My husband, 75, has low blood pressure. His cardiologist has given us a blood pressure monitor to use at home every morning, and the readings are sent directly to the doctor's office. His readings vary anywhere from 98/62 to more normal readings such as 116/70, but most are on the lower side, closer to 98 to 105 for the top number.
He feels good, has no dizziness nor lightheadedness. He has a good amount of energy. He exercises about 3.7 hours per day consistently. He has no artery blockages and no history of heart attack. He did faint once several years ago. It was when he had a bad case of the flu with fever and it happened when he got up to use the bathroom during the night. I called an ambulance at that time, and they determined he was OK and did not have to go to the hospital.
My question is about a medication that our cardiologist wants him to take. He wants him to take midodrine. After reading up on it, my husband is afraid of the side effects, which include dizziness and lightheadedness. Also, the dosage seems like it would be trying, taking it based around meals and lying down. Our primary care physician is totally against him taking it.
So far, we have managed to avoid his having to take it. He has been advised by his cardiologist to eat more salt and drink more water. My husband feels that if he is feeling good and not complaining of any problems, why would he want to trade that for a medication that might possibly give him the same side effects that having low blood pressure are NOT giving him? -- J.Z.
ANSWER: Low blood pressure is a problem when it causes symptoms, and you've explained clearly that he is not having common symptoms of low blood pressure, such as dizziness (especially on standing) and fatigue. People with low blood pressure generally enjoy reduced risk of heart attack and stroke, except in people with blockages in the heart arteries, where too-low blood pressure may not be desirable.
In general, low blood pressure is treated only when it causes symptoms. Increasing salt and water is the first line of treatment (it's the exact opposite of what we recommend for people with borderline or high blood pressure). Midodrine and similar drugs are helpful if people remain symptomatic despite salt and water.
I'm on the side of your husband's primary care doctor: I don't see why he needs it. Were I his primary care doctor, I'd call up the cardiologist and see whether the cardiologist knows of some reason that your husband in particular should be on this particular medication. Physician-to-physician communication is critical and unfortunately not done as often as it should.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved